Alert archive / Texas / Winter Storm Warnings in 2017
Winter Storm Warning 3, NWS Amarillo, TX
NWS Amarillo, TX issued this winter storm warning at Apr 4, 2017, 1:38 PM CDT for Dallam County, Sherman County, Texas; Cimarron County, Texas County, Oklahoma. It was in force for 5 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 4, 2017, 1:38 PM CDT (18:38 UTC)
- Expired
- Apr 4, 2017, 7:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Amarillo, TX
Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 147 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 2:00 PM CDT | SNOW 2 | 13 N Eva, OK | MODERATE TO HEAVY SNOW AT OB. |
| Apr 4, 3:17 PM CDT | SNOW 6 | Texline, TX | LIGHT SNOW AT OBSERVATION. RAPID MELTING |
| Apr 4, 3:25 PM CDT | SNOW 2 | Goodwell, OK | SNOWING AT OBSERVATION. 2 INCHES COMMON FROM GOODWELL TO TEXHOMA. |
| Apr 4, 3:30 PM CDT | SNOW 6 | Felt, OK | LIGHT SNOW AND WINDY CONDITIONS AT OB. |
| Apr 4, 3:58 PM CDT | SNOW 6.5 | 10 W Boise City, OK | REPORTED 6-7 INCHES TOTAL WITH RAPID MELTING. LIGHT SNOW AT OB. |
| Apr 4, 4:21 PM CDT | SNOW 4 | 15 S Texline, TX | SNOW ENDED AROUND 1600. RAPID MELTING |
| Apr 4, 4:26 PM CDT | SNOW 8 | 6 Se Texline, TX | STORM TOTAL SNOW. SNOW ENDED AROUND 1600. |
| Apr 4, 4:50 PM CDT | SNOW 4 | 7 Se Keyes, OK | SNOW HAS STOPPED ABOUT 3.5 INCHES ON THE GROUND WITH A MAXIMUM OF 4.0 INCHES AN HOUR EARLIER. |
| Apr 4, 4:51 PM CDT | SNOW 5 | Texhoma, OK | MEASURED 3.5 INCHES BUT THOUGHT AT LEAST 5 INCHES FELL WITH RAPID MELTING. |
| Apr 4, 5:10 PM CDT | SNOW 2.5 | Stratford, TX | MOST OF THE SNOW IS MELTING MAXIMUM SNOW DEPTH ON ELEVATED SURFACES EARLIER WAS ABOUT 2.5 INCHES. |
| Apr 4, 5:45 PM CDT | SNOW 5 | Boise City, OK | STORM TOTAL SNOW |
| Apr 4, 6:00 PM CDT | SNOW 2 | Guymon, OK | MAXIMUM SNOW DEPTH WAS 2 INCHES IN GUYMON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 6.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
018 WWUS44 KAMA 041838 WSWAMA URGENT - WINTER WEATHER MESSAGE National Weather Service Amarillo TX 138 PM CDT Tue Apr 4 2017 OKZ001-002-TXZ001-002-050000- /O.UPG.KAMA.WW.Y.0005.000000T0000Z-170405T0000Z/ /O.NEW.KAMA.WS.W.0003.170404T1838Z-170405T0000Z/ Cimarron-Texas-Dallam-Sherman- Including the cities of Boise City, Keyes, Guymon, Dalhart, and Stratford 138 PM CDT Tue Apr 4 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... The National Weather Service in Amarillo has issued a Winter Storm Warning for the western Oklahoma Panhandle and the far northwestern Texas Panhandle, which is in effect until 7 PM CDT this evening. The Winter Weather Advisory is no longer in effect. * Timing...From this afternoon through the early evening today. * Precipitation type and amounts...Total snow accumulations of 4 to 7 inches will be possible generally along and west of a line from just west-northwest of Dalhart to Guymon. The highest amounts are expected in the far western part of the warning area near Texline to Boise City where 4 to 5 inches of snow has already fallen. * Impacts...Roads conditions may become slick and dangerous. Slush may also freeze overnight creating slick conditions. Visibility may also be reduced to less than 1/2 mile at times due to moderate or heavy snowfall rates and blowing snow as north winds of 25 to 30 mph with gusts to around 45 mph are expected, especially late this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow... sleet...and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible. $$ TXZ003-050000- /O.EXA.KAMA.WW.Y.0005.000000T0000Z-170405T0000Z/ Hansford- Including the cities of Spearman and Gruver 138 PM CDT Tue Apr 4 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... The National Weather Service in Amarillo has issued a Winter Weather Advisory for 1-5 inches of snow, which is in effect until 7 PM CDT this evening. * Timing...From this afternoon through the early evening today. * Precipitation type and amounts...Total snow accumulations of 1 to 5 inches will be possible just north of a line from Spearman to Gruver. * Impacts...Roads conditions may become slick and dangerous. Visibility may be reduced at times due to moderate or heavy snowfall rates and blowing snow as north winds of 25 to 30 mph with gusts to around 45 mph are expected, especially this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow...sleet...or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities...and use caution while driving. && $$ TXZ006-007-050000- /O.CON.KAMA.WW.Y.0005.000000T0000Z-170405T0000Z/ Hartley-Moore- Including the cities of Hartley, Channing, and Dumas 138 PM CDT Tue Apr 4 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * Timing...From late morning through the early evening today. * Precipitation type and amounts...Total snow accumulations of 1 to 5 inches will be possible generally along and south of a line from Dumas to Hooker with the higher amounts further north and west. * Impacts...Roads conditions may become slick and dangerous. Visibility may be reduced at times due to moderate or heavy snowfall rates and blowing snow as north winds of 25 to 30 mph with gusts to around 45 mph are expected, especially this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow...sleet...or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities...and use caution while driving. && $$ Ward
1 follow-up statement
693 WWUS44 KAMA 042354 WSWAMA URGENT - WINTER WEATHER MESSAGE National Weather Service Amarillo TX 654 PM CDT Tue Apr 4 2017 OKZ001-002-TXZ001-002-050100- /O.EXP.KAMA.WS.W.0003.000000T0000Z-170405T0000Z/ Cimarron-Texas-Dallam-Sherman- Including the cities of Boise City, Keyes, Guymon, Dalhart, and Stratford 654 PM CDT Tue Apr 4 2017 ...WINTER STORM WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... Snow showers have ended across the northwest Panhandles, and conditions continue to improve, therefore the Winter Storm Warning will be allowed to expire at 7 PM. $$ TXZ003-006-007-050100- /O.EXP.KAMA.WW.Y.0005.000000T0000Z-170405T0000Z/ Hansford-Hartley-Moore- Including the cities of Spearman, Gruver, Hartley, Channing, and Dumas 654 PM CDT Tue Apr 4 2017 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Snow showers have ended across the central Panhandles, and conditions continue to improve, therefore the Winter Weather Advisory will be allowed to expire at 7 PM. $$ DGW
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this winter storm warning went out at Apr 4, 9:40 AM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Apr 4, 9:40 AM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
940 AM CDT Tue Apr 4 2017
.UPDATE...A 90-100 kt left jet exit region is pointed at the
western Panhandles this morning as an upper level low approaches
the region from New Mexico. This, along with elevated instability
above H8, has allowed for a band of showers and isolated
thunderstorms to form across the western Panhandles. Showers and
isolated thunderstorms will continue to move northeast around 35
to 45 MPH, with additional formation possible in the central and
eastern Panhandles through the day. Temperatures in the
northwestern Panhandles were higher than currently forecasted,
with Dalhart still in the lower 40s, but Clayton dropping into the
lower 30s. Have updated temperature, and subsequently snow total,
grids to account for present trends. Otherwise, despite slightly
lower snowfall accumulations for parts of Dallam County, the
Winter Weather Advisory remains in effect.
Bieda
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 45 33 58 34 69 / 70 20 0 0 0
Beaver OK 43 35 61 30 65 / 90 60 0 0 0
Boise City OK 37 26 53 26 63 / 90 30 0 0 0
Borger TX 47 33 60 34 69 / 80 30 0 0 0
Boys Ranch TX 48 30 60 31 70 / 80 20 0 0 0
Canyon TX 48 34 59 34 70 / 60 20 0 0 0
Clarendon TX 56 36 61 36 71 / 50 20 0 0 0
Dalhart TX 45 27 56 27 66 / 90 20 0 0 0
Guymon OK 42 32 58 30 66 / 90 50 0 0 0
Hereford TX 51 33 59 34 70 / 60 20 0 0 0
Lipscomb TX 46 37 61 35 67 / 80 40 10 0 0
Pampa TX 47 33 58 33 66 / 70 30 0 0 0
Shamrock TX 54 40 63 37 71 / 60 20 5 0 0
Wellington TX 60 40 64 37 72 / 50 20 0 0 0
&&
.PREV DISCUSSION... /Issued 621 AM CDT Tue Apr 4 2017/
AVIATION...
MVFR/IFR conditions are expected throughout the first half of the
12Z TAF period for all TAF sites. Current observations are
already showing IFR/MVFR conditions at KDHT/KGUY. A TEMPO group
was added to these two aforementioned sites for the first 4 hours
to continue to low ceilings at these locations. MVFR/IFR
conditions will move into KAMA later this morning closer to the
18Z timeframe. Although just rain showers are expected at KAMA,
-RASN conditions are expected throughout the day before 00Z
Wednesday at KDHT/KGUY. There may be a period of time where DHT
could experience some SHSN and -SN conditions. Winds will also be
quite gusty between 18Z Tuesday and around 03Z Wednesday with
winds shifting from east to north behind the front. Winds behind
the front will be sustained between 20-25 kts with gusts over 30
kts at times. As we go past 01-03Z Wednesday, conditions will
begin to improve at all TAF sites. Winds will still be gusty out
of the northwest between 15-20 kts through the end of the TAF
period. With the exception of VCSH for KGUY through 08Z Wednesday,
weather conditions will become more tranquil heading to the end
of the TAF period.
Meccariello
PREV DISCUSSION... /Issued 441 AM CDT Tue Apr 4 2017/
DISCUSSION...
No significant changes have been made to the forecast. Much
cooler conditions are expected today as strong cold air advection
sets up behind cold front. Potential for accumulating snow in
northwest part of Combined Texas and Oklahoma Panhandles as cold
air aloft with vigorous shortwave trof moves across moist low
levels in regime of upslope flow. Have kept forecast snow
amounts of one to three inches in western Cimarron County and
northwest Dallam County where SREF probabilities remain highest.
Isolated thunder is possible across mainly southern and eastern
parts of the Texas Panhandle today owing to steep lapse rates as
strong upper-level dynamics encounter zone of greater instability
along and near low-level baroclinic zone.
Closed mid-level low departs to the northeast this evening, with
potential for significant precipitation coming to an end with the
loss of upslope flow. Showers and snow showers expected to
diminish in intensity with all precipitation ending late tonight.
Western half of forecast area expected to clear first, with low
temperatures at or below freezing.
Moderate northwest winds on Wednesday hold temperatures about 10
degrees Fahrenheit below climo. Warmer on Thursday with highs
near seasonal norms as cool surface ridge moves east of area and
mid- level heights rise. Warmer still for Friday through Sunday
as westerly winds prevail. Slightly cooler on Monday behind
Sunday night cold front. 03
Cockrell
FIRE WEATHER...
No elevated or critical fire weather conditions are expected through
Friday. Minimum relative humidities will remain well above
necessary thresholds. A strong cold front will cause north winds
of 20 to 30 mph with higher gusts today. Moderate northwest
winds will prevail tonight and Wednesday. Light winds are
expected Thursday. Southwest winds resume on Friday, possibly
leading to elevated fire weather conditions on Saturday and Sunday
as southwest and west winds continue. 03
&&
.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory until 7 PM CDT this evening for the
following zones: Dallam.
OK...Winter Weather Advisory until 7 PM CDT this evening for the
following zones: Cimarron.
&&
98/16Hazardous weather outlook, Apr 4, 11:58 AM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 1158 AM CDT Tue Apr 4 2017 OKZ001>003-TXZ001>020-050500- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 1158 AM CDT Tue Apr 4 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Snow accumulations of 1 to 5 inches are expected across the western Oklahoma Panhandle and northwestern Texas Panhandle. A Winter Weather Advisory will be in effect from 10 AM through 7 PM CDT for these areas. Snow may be moderate to heavy at times along with blowing snow which may cause limited visibility. Isolated thunderstorms are possible today across the southern and eastern Texas Panhandle. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Apr 4, 12:26 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1226 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM SNOW BOISE CITY 36.73N 102.51W
04/04/2017 M4.5 INCH CIMARRON OK EMERGENCY MNGR
HEAVY SNOW IS STILL FALLING.
&&
EVENT NUMBER AMA1700302
BIEDALocal storm report, Apr 4, 12:28 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1228 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM SNOW TEXLINE 36.38N 103.02W
04/04/2017 M5.0 INCH DALLAM TX TRAINED SPOTTER
SNOW IS STILL FALLING.
&&
EVENT NUMBER AMA1700303
BIEDALocal storm report, Apr 4, 12:46 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1246 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM SNOW STRATFORD 36.34N 102.07W
04/04/2017 E1.0 INCH SHERMAN TX PUBLIC
SNOW STILL FALLING.
&&
EVENT NUMBER AMA1700304
BIEDALocal storm report, Apr 4, 12:51 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1251 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM SNOW 13 N EVA 36.99N 101.90W
04/04/2017 E1.0 INCH TEXAS OK FIRE DEPT/RESCUE
SNOWING SINCE MID MORNING... HEAVY SNOW IS NOW FALLING.
&&
EVENT NUMBER AMA1700305
BIEDALocal storm report, Apr 4, 1:04 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
104 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM SNOW 12 ENE CHANNING 35.77N 102.15W
04/04/2017 M1.0 INCH MOORE TX TRAINED SPOTTER
MODERATE SNOW IS STILL ONGOING.
&&
EVENT NUMBER AMA1700306
BIEDALocal storm report, Apr 4, 1:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
120 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM SNOW WHEELESS 36.72N 102.90W
04/04/2017 E5.0 INCH CIMARRON OK PUBLIC
REPORT RECEIVED VIA TWITTER...HEAVY SNOW STILL FALLING.
&&
EVENT NUMBER AMA1700307
BIEDAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:42 PM CDT | Special Weather Statement | AMA | Hansford | 48 min |
| Apr 3, 7:52 PM CDT | Special Weather Statement | AMA | Sherman | 38 min |
| Apr 3, 8:25 PM CDT | Special Weather Statement | AMA | Ochiltree | 50 min |
| Apr 3, 8:29 PM CDT | Special Weather Statement | AMA | Moore | 46 min |
| Apr 3, 9:22 PM CDT | Special Weather Statement | AMA | Lipscomb | 38 min |
| Apr 3, 10:45 PM CDT | Special Weather Statement | AMA | Hemphill | 30 min |
Nearby
Winter Storm Warnings in Texas, 2017Winter Storm Warnings in Oklahoma, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.